I'm 41 and female. I was diagnost with papillary thyroid cancer and had my thyroid removed a year ago. I had a small tumor on my isthmus. What brought me to the doctor was typical thyroid symptoms such as being cold, very tired and weak, hair falling out and biggest concern to me was rapid weight gain (now at 150 pounds in two years). I'd ramained the same weight for 10 years and was even dieting and still gained. However, all my (very extensive)tests came back normal aside from high cholesterol and slightly elevated T4. They did find the cancer though so they did the surgery.
Now it's a year later and I'm still gaining weight and feeling awful. I'm currently on 350MCG Synthroid. They keep upping my synthroid but I'm still not at normal TSH (6.19 in Jan and 4.9 now) The strangest part right now though is that my T4(free) is also above normal at 2.3.
I can't find anywhere that talks about TSH and T4 both being elevated. I also really want the weight gain to stop and to feel better. Any ideas on either of these problems?
If the T4 and TSH are both consistently elevated -- there are a few scenarios that could be the cause. 1) Lab error 2) interfering substances in the blood (antibodies) that cause lab error 3) thyroid hormone resistance and 4) TSH secreting pituitary tumor.
These are ALL UNLIKELY. Would make sure you are not taking anything that interferes with absorption (ie iron, calcium, high fiber meals, certain meds) within 4 hours of the synthroid dose. Would screen for celiac sprue which may cause decreased absorption.
Also consider changing to another brand to see if that helps -- like levoxyl.
Also consider cytomel (ie 12.5mcg 2x/day) in combo with synthroid (or levoxyl).
I forgot to mention that I just had my one year radioactive iodine full body scan and there's no sign of regrowth.
Other health problems I have are:
High cholestrerol(take lipitor)
Slightly high blood sugars(take Metformin 1000mg)
Osteo Arthritis (take Nebumetone and am mostly imobile since weight gain and weakness started)
Tachycardia (Heart rate regularly runs around 90)
Low blood pressure
syncopy (occational since childhood)
PCOS (hysterectomy 12 years ago and still have ovaries)
There are so many stories similar to yours in many ways on the internet, and I belong to a thyroidectomy internet group, and individuals on synthroid alone so often don't do well. Here's a link about adding T3 to your meds. Sounds like you could use T3 badly, and if not thru Cytomel, switching to Armour can be life changing in such a positive way it'll blow your mind how good you can feel. But, with any heart condition, Armour may be a bit too much T3, so the addition of Cytomel can be just the ticket for you. Here's the linK
I've been where you''re at, so many of us have been, and it's critical you find out how to help yourself, because too often, you have to fight the system to get well Good luck.
I never understand when I read that a person has had their full thyroid removed, why doctors don't understand that you need to replace all the thyroid hormones not just one. The thyroid produces T4, T3, T2, T1 and calitonin not just T4, so why do they only dose for that? Just was wondering.
I have the same problem EmeraldFlame. I had a throidectomy on 2/28/06 and have been feeling pretty lousy. I am on 175 MCG Synthroid and it has not done the trick. I'd like to thank everyone for their suggestions, I will definitely look into all of them. Anything to feel better.
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.